Pennsylvania, 2002

Damaging Wind in Pennsylvania, May 2, 2002

May 2, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 1:41 AM EST, 19 minutes earlier.

Area forecast discussion, May 2, 1:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 AM EDT THU MAY 2 2002

FFA ALREADY OUT FOR THE SOUTHERN 2/3 OF OUR CWA TIL 10 AM AND WILL
CONTINUE. HPC QPF PERSISTENT IN 1 INCH RAINFALL OVER THIS AREA. ALSO
TSTMS POSSIBLE.

FROPA THIS AM ACROSS FA. HEAVY RAIN AND GUSTY TSTM WINDS UNTIL FRONT
PASSES. FOR THIS AFTN WINDY CONDITIONS. BL WNDS AROUND 30 KTS FROM
THE WEST.

THURSDAY NIGHT HIGH PRESSURE BUILDS IN FROM THE WEST. 1022 HIGH
CENTERED OVER FA BY 00Z SAT. NEXT CHC FOR RAIN IS ON MONDAY WITH
APPROACHING FRONT.

PIT   65  38  57  36 / 100  10   0   0
HLG   65  39  57  37 / 100  10   0   0
MGW   68  42  59  38 / 100  10   0   0
ZZV   67  40  58  38 / 100  10   0   0
PHD   67  40  58  38 / 100  10   0   0
FKL   62  36  52  34 / 100  10   0   0
DUJ   62  36  52  34 / 100  10   0   0
LBE   65  39  57  37 / 100  10   0   0
BTP   63  37  55  36 / 100  10   0   0
IDI   63  37  55  36 / 100  10   0   0
ODM   63  35  55  33 / 100  10   0   0

.PBZ...
MD...FLOOD WATCH FOR THIS MORNING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ021...PAZ029>032.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

In the hours before

Special weather statement, May 1, 9:40 PM EST, 4 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-020830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 PM EDT WED MAY 1 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT...

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE RAPIDLY TOWARD THE AREA
OVERNIGHT. THIS STORM SYSTEM WILL PROVIDE PLENTY OF RAIN FOR THE
REGION AND ALSO THE RISK FOR THUNDERSTORMS. THUNDERSTORMS THAT
DEVELOP OVERNIGHT HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...HOWEVER...
DAMAGING WINDS ARE A POSSIBILITY.

The radar

The Pittsburgh radar (KPBZ), 43 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 2, 2:00 AM EST
Where
Washington County, Taylorstown
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.167, -80.383

Thunderstorm winds blew the roof from a house and downed several large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298674.